08222017Headline:

Chicago-Land, Illinois

HomeIllinoisChicago-Land

Email Eric Terry Eric Terry on LinkedIn Eric Terry on Twitter Eric Terry on Facebook
Eric Terry
Eric Terry
Attorney • (888) 508-6752

Actos and Avandia Linked to Vision Risks

Comments Off

Recently, a new study suggests that diabetes drugs such as Avandia and Actos could cause eye problems in those who take them.

The study, published in The Archives of Internal Medicine, observed over 100,000 people with Type 2 diabetes for nearly a decade.

The results demonstrated that of those who used either Avandia or Actors the risk of macular edema was roughly two to three times higher. Overall, about 1.3 percent of diabetes drug users developed the disease while only 0.2 percent of those who were not on one of the medications did. Combinations with insulin, a common practice for diabetes drug users, seemed to increase this risk even more.

Macular edema occurs when fluid and protein deposits collect on or under the macula of the eye (an area on the retina) and causes it to thicken and swell, which consequently may distort a person’s central vision (the section of the eye that controls the sharpness in straightaway vision).

Iskandar Idris, author of the study and a consultant in diabetes and endocrinology in England, said that persons taking Avandia or Actos should get their vision checked regularly.

While the study was not able to pinpoint what exactly it is in the drugs that may cause the damage, Dr. Idris believes that it may have something to do with the greater sodium and fluid retention or changes in blood vessels caused by the drugs.

Scrutiny of drugs such as Avandia and Actos is no new topic. Recent studies have confirmed alarming connections between Actos usage and bladder cancer. Thus, as studies continue to be released, the one factor that is becoming more concerning is that the risks diabetes drug users face as a result of their prescriptions continues to grow.

If you are on Actos or Avandia and have been experiencing visual problems, consult your doctor immediately. Like any other risks, patients must balance the benefits of these drugs against their risks.